Iowa, 2021Damaging Wind in Iowa, August 5, 2021
August 5, 2021 · NWS FSD · 1 event in 1 county or zone
Weakening clusters of evening thunderstorms moved out of South Dakota and Minnesota into northwest Iowa. A few storms produced hail and damaging wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weakening clusters of evening thunderstorms moved out of South Dakota and Minnesota into northwest Iowa. A few storms produced hail and damaging wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 9:51 PM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 5, 9:51 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1051 PM CDT Thu Aug 5 2021
.SHORT TERM...(This Evening through Friday)
Issued at 244 PM CDT Thu Aug 5 2021
Attention for the remainder of the daytime hours revolves around any
thunderstorm chances and a low chance of strong to severe storms. As
of mid afternoon, a weak boundary/convergence zone was located from
south central SD into west central MN with a small cluster of weak
convection located just ahead of it in Lyon County MN. Radar and
satellite intensity trends have been exhibiting a downward trend
however. MLCAPE ahead of this cluster is generally on the order
of 1000-1500 J/kg with still some weak SBCIN. Effective deep layer
shear is unimpressive at less than 25 kts and thus suspect we
won't see much organization to any convection through the evening
hours. Any severe risk would likely originate from gusty wind
potential with DCAPE values up to 1300 J/kg. Not out of the
question to get some smaller hail on any initial updrafts but wind
gusts to 60 mph appear to be the primary risk (again, if any
stronger storms to develop).
Overnight, another bout of mid level WAA may drive additional weak
showers/storms into the morning hours Friday but not expecting
anything approaching severe levels with this activity. Depending
on overnight cloud cover, may see some patchy fog with SREF
probabilities favoring NW IA.
Bulk of the day Friday should remain dry as shortwave ridge axis
moves overhead. HRRR smoke model again painting upper level wildfire
smoke providing for hazy skies. Afternoon high temperatures likely
sneak a couple degrees higher than today's values or mid 80s to mid
90s.
.LONG TERM...(Friday Night through Thursday)
Issued at 244 PM CDT Thu Aug 5 2021
A lead wave begins to approach Friday night into Saturday and again
may bring some scattered showers or weak convection. How long this
activity sticks around will have significant impacts on Saturday's
temperatures and as a result any afternoon convection chances. For
now, will stick close to the NBM which is just above the 50th
percentile or 80s to near 90 for highs. By mid to late afternoon
Saturday, models have come into better agreement with a surface
low positioned just off to our NW with a west to east warm front
and north to south cold front emanating from it. Guidance perhaps
keying in on a couple of different zones of potential convective
initiation. One with the surface trough east of I-29 and the other
closer to the surface front and main upper wave across central
SD. Better 850:700 mb flow resides across NW IA and points
southeast with weak and messy shear profiles northwest of there
across the remainder of the forecast area. Dewpoints in the upper
60s to near 70 will help drive moderate MLCAPE but the lack of
shear may prevent a more organized severe threat. What may instead
occur is any initial development may carry a marginal severe hail
risk with one or more cold pool driven multicell clusters
presenting a wind risk thereafter. Still a lot of questions to be
answered regarding the convective evolution Saturday afternoon and
evening but for now SPC has highlighted areas along and east of
the James River in a Slight risk with a Marginal risk of
excessive rainfall from WPC east of I-29.
Sunday and Monday again look to be a period influenced by shortwave
ridging and thus mostly dry conditions. Our far east counties may
get clipped by lingering precipitation chances Sunday as the upper
level wave spins east but ensemble probabilities favor this staying
just east. Temperatures again from the mid 80s to mid 90s look
common.
Next wave running along the International Border swings through
Tuesday and Wednesday and will likely carry some precipitation
chances with it. Poor model agreement precludes much more specifics
than that however. Temperatures a few degrees either side of normal
from the NBM still seem appropriate at this time.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1043 PM CDT Thu Aug 5 2021
Strong thunderstorms will sink south through northwest IA and
northeast NE through about 1 am. After this more garden variety
isolated showers and thunderstorms will be possible through about
sunrise. Most of Friday into Friday evening should be dry with
soem chance for showers and thunderstorms returning later Friday
night.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...08
Hazardous weather outlook, Aug 5, 10:59 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1159 PM CDT Thu Aug 5 2021
MNZ071-072-SDZ038>040-050-052>061-063>065-068-069-061200-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-
1159 PM CDT Thu Aug 5 2021
This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms are possible Friday night and again on
Saturday, with the threat for severe weather returning to the area
on Saturday. Quarter sized hail and wind gusts up to 60 mph will be
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013-
014-SDZ062-066-067-070-071-061200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Turner-Lincoln-Union-
1159 PM CDT Thu Aug 5 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.
.DAY ONE...Tonight.
Strong to severe storms are possible late tonight. Amongst the
stronger storms, large hail up to golf ball size and damaging wind
gusts up to 70 mph are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Showers and thunderstorms are possible Friday night and again on
Saturday, with the threat for severe weather returning to the area
on Saturday. Quarter sized hail and wind gusts up to 60 mph will be
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 5, 7:02 PM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
802 PM CDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 E WENTWORTH 43.99N 96.93W
08/05/2021 E1.75 INCH LAKE SD PUBLIC
&&
MMLocal storm report, Aug 5, 7:51 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
851 PM CDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL BALTIC 43.76N 96.73W
08/05/2021 E1.00 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MMLocal storm report, Aug 5, 8:07 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HAIL 5 ESE CROOKS 43.64N 96.71W
08/05/2021 E2.50 INCH MINNEHAHA SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MMLocal storm report, Aug 5, 8:09 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 PM CDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM HAIL 4 WNW ROWENA 43.54N 96.62W
08/05/2021 E1.00 INCH MINNEHAHA SD NWS EMPLOYEE
&&
MMLocal storm report, Aug 5, 8:21 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
921 PM CDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 4 WNW ROWENA 43.54N 96.62W
08/05/2021 E2.00 INCH MINNEHAHA SD NWS EMPLOYEE
&&
MMLocal storm report, Aug 5, 10:35 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1135 PM CDT THU AUG 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST 5 NW BERESFORD 43.13N 96.84W
08/05/2021 E70 MPH LINCOLN SD TRAINED SPOTTER
TREE REPORTED KNOCKED DOWN.
&&
MMThunderstorm Wind, Woodbury
- When
- August 5, 11:22 PM CST to 11:24 PM CST
- Where
- Woodbury County, 2.31 mi SSE of Sioux City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.470, -96.360
Thunderstorm winds brought down a few 4 to 6 inch diameter tree limbs in the Morningside neighborhood of Sioux City. Property damage costs are a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, August 5, 2021$3.0 million · 1.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 5 to 6, 2021$912,000 · 3.5 in hail · 29 events
- Damaging Winds in Idaho, August 5 to 6, 2021$6,000 · 69 kt wind · 20 events
- Hail and Damaging Wind in Minnesota, August 5, 2021$20,000 · 1 in hail · 3 events
- Lightning Strike in Minnesota, August 5, 20211 injured · 1 event
- Hail and Damaging Winds in Minnesota, August 5, 2021$9,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 5, 20213 events
- Damaging Winds in Montana, August 5, 202156 kt wind · 3 events
- Damaging Winds in South Dakota, August 5, 202157 kt wind · 2 events
- Wildfire in Idaho, August 5 to 7, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982022.